Nebraska, 2021

Flash Flooding and Hail in Nebraska, August 7, 2021

August 7, 2021 · NWS OAX · 40 events in 7 counties and zones

A midlevel shortwave moved through the area producing storms with severe criteria hail and wind gusts. In Omaha, 2 to 3 inches of rain fell over about an hour which led to a flash flood warning being issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A midlevel shortwave moved through the area producing storms with severe criteria hail and wind gusts. In Omaha, 2 to 3 inches of rain fell over about an hour which led to a flash flood warning being issued. Flash flooding washed through basement apartments, swept up cars, and heaved pavement in low-lying areas of the Omaha metro area. The City of Omaha Public Works office estimates the damage to the city near $1.10M.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 7, 5:29 PM CST, 26 minutes earlier.

Area forecast discussion, Aug 7, 5:29 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
629 PM CDT Sat Aug 7 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 243 PM CDT Sat Aug 7 2021

A complex severe weather scenario has been unfolding this morning,
largely due to the plentiful cloud cover and the convection that
occurred earlier this morning. As we go further into the
afternoon, ML CAPE values are expected to increase to around 3500
J/kg, with effective bulk shear values ranging from 20 to 30 kts
by the time convection gets to eastern Nebraska and southwestern
Iowa. Visible satellite shows developing cumulus in south-central
Nebraska into Kansas, and this area will serve as the starting
point for convection this evening. These storms are expected to
begin after 5 PM in a discrete mode with hail being the primary
threat. Veering low-level wind profiles, and enhanced 0-3 km
shear suggest that there is also a limited tornado threat
associated with the initial cells in that same area. These cells
are then expected to evolve into a larger complex that is
expected to begin pushing ENE into eastern Nebraska after 7 PM. As
this larger complex forms, the main threat evolves into damaging
winds as the storm complex becomes cold-pool dominant. These
storms are expected to move eastward towards the Omaha and Lincoln
metro areas, with the best timing for each being 10 and 11 PM
respectively. These storms will continue east and gradually fizzle
out into the middle of the night in central and eastern Iowa. A
few light rain showers and rumbles of thunder could last until
sunrise Sunday as the back end of the mid-level wave advects
through the area.

Tomorrow morning, those spotty showers are expected to give way to
dry weather and southwesterly winds look to settle in. A return to
mostly sunny skies will aid in the return of some warm
temperatures, with highs in the upper 80's to low 90's are
expected along with heat indices approaching 100 degrees. Monday
is expected to hold even warmer temperatures, with areas near the
South Dakota border reaching over 100 degrees. Heat indices of 100
to 110 are currently slated for that day, and could necessitate a
Heat Advisory if the forecast remains on track. Tuesday a mid-
level shortwave trough is expected to pass through the northern
CONUS and may be the next chance at severe weather for the area,
as it drags a cold front eastward. How far south this frontal zone
extends is still in flux, and the location will likely dictate
what kind of hazards we expect.

Wednesday into the weekend, highs in the 90's on Wed/Thu will give
way to cooler weather Fri/Sat as the mid-level flow transitions
to northwesterly flow. Several shortwave impulses are depicted by
the global deterministic models, and may drive low-end shower and
storm chances in the extended forecast. While nothing looks like a
soaker, some kind of rainfall will be greatly appreciated.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 615 PM CDT Sat Aug 7 2021

Mostly VFR conditions are expected however through 07z there is a
good chance of variable conditions in and around thunderstorms
with gusty strong winds. Intermittent MVFR cigs are possible
through 07z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Petersen
AVIATION...Kern
Hazardous weather outlook, Aug 7, 2:45 PM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
345 PM CDT Sat Aug 7 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
345 PM CDT Sat Aug 7 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

There is a slight risk of severe thunderstorms this afternoon and
continuing overnight. Large hail is the primary hazard with the
initial storm development this afternoon, with damaging winds the
more likely severe hazard during the evening and overnight.

Storms are forecast to develop in central Nebraska early this
evening where instability and shear are maximized along an
approaching cold front. These storms are expected to congeal into
a larger cluster, then sweep east across eastern Nebraska and
western Iowa through the late evening and overnight.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

There is a marginal risk of severe thunderstorms Sunday afternoon
in parts of far southeast Nebraska and southwest Iowa.

Severe thunderstorms are also possible Monday night and Tuesday as
a cold front moves into the Plains.

Otherwise hot and muggy weather will return to the region this
Sunday and Monday. Heat index values are currently expected to
reach or exceed 105 on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 7, 5:39 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
639 PM CDT Sat Aug 7 2021

NEZ042-050-080000-
Platte NE-Butler NE-
639 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southeastern Platte
and northwestern Butler Counties through 700 PM CDT...

At 636 PM CDT, Doppler radar was tracking a strong thunderstorm over
Osceola, or 19 miles southwest of Columbus, moving northeast at 20
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Rising City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern and east central Nebraska.

&&

LAT...LON 4150 9740 4140 9725 4138 9725 4138 9722
      4132 9712 4114 9737 4139 9737 4137 9745
      4137 9750
TIME...MOT...LOC 2336Z 220DEG 18KT 4117 9751

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Kern

The radar

The Omaha radar (KOAX), 82 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

17 flash flood, 14 thunderstorm wind, 9 hail. Local standard time, as filed.

Hail, Butler

When
August 7, 5:55 PM CST
Where
Butler County, 2.95 mi SSW of Rising City
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.160, -97.320

Storm chaser reported 1 inch hail.

Hail, Butler

When
August 7, 6:08 PM CST
Where
Butler County, 2.08 mi E of Rising City
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
41.200, -97.260

Storm chaser reported 1.5 inch hail.

Hail, Butler

When
August 7, 6:15 PM CST
Where
Butler County, 1.73 mi SW of Bongers Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.210, -97.150

Public reported 1-inch hail.

Hail, Saunders

When
August 7, 7:07 PM CST
Where
Saunders County, Wahoo
Measured
1.5 in hail
Reported by
Public
Coordinates
41.220, -96.620

Public reported 1.5 inch hail.

Thunderstorm Wind, Saunders

When
August 7, 7:11 PM CST
Where
Saunders County, 1.48 mi SSW of Ithaca
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.150, -96.560

Personal weather station recorded a maximum wind gust of 50 kts.

Hail, Butler

When
August 7, 7:15 PM CST
Where
Butler County, 0.52 mi W of Millers Fld Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
41.280, -97.360

Public reported 1.25 inch hail.

Hail, Saunders

When
August 7, 7:26 PM CST
Where
Saunders County, 1.25 mi ESE of Mead
Measured
1 in hail
Reported by
Public
Coordinates
41.220, -96.480

Mping report for 1 inch hail.

Thunderstorm Wind, Sarpy

When
August 7, 7:32 PM CST
Where
Sarpy County, 0.52 mi E of Gretna
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.150, -96.240

NWS Employee reported a couple of uprooted trees, tree branches down, a shed door flown off, soccer goals blown over, and street lights damaged from winds.

Thunderstorm Wind, Saunders

When
August 7, 7:41 PM CST
Where
Saunders County, 1.04 mi E of Mead
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.230, -96.480

Emergency Manager reported power lines across Highway 92 and that the power was out in Mead.

Thunderstorm Wind, Saunders

When
August 7, 7:54 PM CST
Where
Saunders County, 1.25 mi ESE of Memphis
Measured
65 kt (75 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.090, -96.430

Storm chaser reported trees down everywhere.

Thunderstorm Wind, Saunders

When
August 7, 8:00 PM CST
Where
Saunders County, 2.08 mi W of Wann
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.150, -96.410

Personal weather station measured peak wind gust of 63 mph.

Thunderstorm Wind, Saunders

When
August 7, 8:02 PM CST
Where
Saunders County, 0.52 mi E of Memphis
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.100, -96.440

Storm chaser reported widespread tree damage.

Thunderstorm Wind, Douglas

When
August 7, 8:05 PM CST
Where
Douglas County, 2.93 mi SW of Dundee
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.250, -96.060

Broadcast Media relayed report of broken windows from wind-driven hail.

Flash Flood, Douglas

When
August 7, 8:12 PM CST
Where
Douglas County, 2.99 mi W of Omaha Millard Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
41.206, -96.177

Public reported street flooding at 168th and Q street.

Flash Flood, Douglas

When
August 7, 8:19 PM CST
Where
Douglas County, 0.86 mi NW of Albright to 0.9 mi NW of Albright
Cause
Heavy Rain
Reported by
Public
Coordinates
41.230, -95.980

Public reported street flooding and a stranded vehicle.

Thunderstorm Wind, Jefferson

When
August 7, 8:23 PM CST
Where
Jefferson County, 0.87 mi SW of Fairbury
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.140, -97.180

Emergency manager reported numerous trees down.

Flash Flood, Douglas

When
August 7, 8:30 PM CST
Where
Douglas County, 1.78 mi NNE of Ralston to 1.7 mi N of Ralston
Cause
Heavy Rain
Reported by
Public
Coordinates
41.224, -96.019

Public reported two cars stranded in flood waters along I80 in a low spot.

Hail, Sarpy

When
August 7, 8:32 PM CST
Where
Sarpy County, 0.52 mi W of South Omaha Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.170, -96.030

Public reported 1 inch hail.

Thunderstorm Wind, Douglas

When
August 7, 8:32 PM CST
Where
Douglas County, 2.19 mi ESE of Omaha Millard Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.190, -96.080

Public reported tree and roof damage.

Thunderstorm Wind, Douglas

When
August 7, 8:39 PM CST
Where
Douglas County, 1.48 mi NNW of South Omaha
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.250, -95.960

Public report from mping for 3 inch tree limbs broken or downed power lines.

Flash Flood, Sarpy

When
August 7, 8:40 PM CST
Where
Sarpy County, 0.65 mi N of Ft Crook to 0.66 mi N of Ft Crook
Cause
Heavy Rain
Reported by
Public
Coordinates
41.130, -95.950

Report from mping of vehicles stranded.

Hail, Sarpy

When
August 7, 8:46 PM CST
Where
Sarpy County, 0.69 mi S of (Off)offutt Afb
Measured
1 in hail
Reported by
Public
Coordinates
41.110, -95.920

Public reported 1 inch hail.

Hail, Sarpy

When
August 7, 8:47 PM CST
Where
Sarpy County, 2.76 mi N of (Off)offutt Afb
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
41.160, -95.920

Emergency manager reported quarter to half-dollar size hail.

Flash Flood, Douglas

When
August 7, 8:49 PM CST
Where
Douglas County, 2.19 mi WNW of Millard to 2.07 mi WNW of Millard
Cause
Heavy Rain
Reported by
Public
Coordinates
41.230, -96.160

Public reported a car stranded in flood waters.

Thunderstorm Wind, Jefferson

When
August 7, 8:50 PM CST
Where
Jefferson County, 0.69 mi N of Steele City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.040, -97.020

Public reported limbs down around Steele City.

Flash Flood, Douglas

When
August 7, 9:00 PM CST
Where
Douglas County, 2.13 mi NNW of South Omaha to 2.12 mi NNW of South Omaha
Cause
Heavy Rain
Reported by
Public
Coordinates
41.260, -95.961

Public reported cars completely submerged and the occupants were rescued.

Flash Flood, Douglas

When
August 7, 9:04 PM CST
Where
Douglas County, 1.82 mi NNE of South Omaha to 1.86 mi NNE of South Omaha
Cause
Heavy Rain
Reported by
Public
Coordinates
41.252, -95.931

Public reported water up to 2-3 feet deep at 11th and Leavenworth.

Flash Flood, Douglas

When
August 7, 9:08 PM CST
Where
Douglas County, 1.25 mi WNW of Albright to 1.27 mi NW of Albright
Cause
Heavy Rain
Reported by
Public
Coordinates
41.230, -95.990

Public reported cars stranded and water at least knee deep.

Flash Flood, Douglas

When
August 7, 9:10 PM CST
Where
Douglas County, 0.69 mi N of South Omaha to 0.8 mi N of South Omaha
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.240, -95.949

Emergency manager reported considerable flash flooding in the Omaha Metro Area. Six water rescues have already occurred in southeastern Omaha. Significant street flooding with flowing water.

Flash Flood, Douglas

When
August 7, 9:20 PM CST
Where
Douglas County, 1.92 mi NW of Albright to 1.89 mi NW of Albright
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.240, -95.996

Public reported 3 cars piled up form flood waters.

Flash Flood, Butler

When
August 7, 9:30 PM CST
Where
Butler County, 0.52 mi E of Dwight to 0.58 mi W of Dwight
Cause
Heavy Rain
Reported by
Public
Coordinates
41.080, -97.010

Public reported flood county roads near Dwight.

Flash Flood, Douglas

When
August 7, 9:38 PM CST
Where
Douglas County, 1.73 mi NE of South Omaha to 1.75 mi NE of South Omaha
Cause
Heavy Rain
Reported by
Public
Coordinates
41.250, -95.930

Public reported people stranded in an elevator in a parking garage due to flooding. Significant flooding occurring in the downtown Omaha area.

Thunderstorm Wind, Otoe

When
August 7, 9:40 PM CST
Where
Otoe County, 2.76 mi S of Dunbar
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.630, -96.030

Public reported trees and large limbs down.

Thunderstorm Wind, Otoe

When
August 7, 9:43 PM CST
Where
Otoe County, 2.81 mi N of Lorton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.610, -96.030

Public reported 2 grain bins blown down and another severely damaged. Small grain weigh shed destroyed.

Flash Flood, Butler

When
August 7, 9:45 PM CST
Where
Butler County, 2.07 mi N of David City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.280, -97.130

Law enforcement reported flooded roads.

Flash Flood, Douglas

When
August 7, 9:50 PM CST
Where
Douglas County, 1.73 mi NE of South Omaha to 1.75 mi NE of South Omaha
Cause
Heavy Rain
Reported by
Public
Coordinates
41.250, -95.930

Public reported major flash flooding. Water flowing fast at a depth of 2 to 3 feet.

Flash Flood, Douglas

When
August 7, 9:54 PM CST
Where
Douglas County, 1.42 mi SSE of Omaha to 1.5 mi SSE of Omaha
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.252, -95.987

Broadcast media reported cars stranded at Saddle Creek and Leavenworth. Water dpeth up to the top of the tires.

Thunderstorm Wind, Otoe

When
August 7, 10:00 PM CST
Where
Otoe County, 1.72 mi ENE of Paul
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.580, -95.850

Emergency manager reported a camper trailer demolished and minor tree damage to nearby trees.

Flash Flood, Lancaster

When
August 7, 10:15 PM CST
Where
Lancaster County, 0.96 mi SW of Waverly to 0.74 mi SW of Waverly
Cause
Heavy Rain
Reported by
Public
Coordinates
40.910, -96.533

Public reported street flooding up to the curb.

Flash Flood, Lancaster

When
August 7, 10:31 PM CST
Where
Lancaster County, 5.46 mi WSW of Agnew to 4.53 mi SW of Agnew
Cause
Heavy Rain
Reported by
Public
Coordinates
40.981, -96.921

Public reported swift flowing water through fields.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979380, 979381, 982967, 979382, 979383, 979421, 979422, 979423, 981180, 981181, 981182, 983016, 981184, 981185, 981186, 981188, 981189, 981190, 981191, 981192, 981193, 981194, 981195, 981196, 981208, 981197, 981198, 981200, 981201, 981202, 981203, 981204, 981205, 981206, 981207, 983053, 981209, 981210, 982561, 982563.